Skip to main content

Bounded Prefix-Suffix Duplication

  • Conference paper

Part of the Lecture Notes in Computer Science book series (LNTCS,volume 8587)


We consider a restricted variant of the prefix-suffix duplication operation, called bounded prefix-suffix duplication. It consists in the iterative duplication of a prefix or suffix, whose length is bounded by a constant, of a given word. We give a sufficient condition for the closure under bounded prefix-suffix duplication of a class of languages. Consequently, the class of regular languages is closed under bounded prefix-suffix duplication; furthermore, we propose an algorithm deciding whether a regular language is a finite k-prefix-suffix duplication language. An efficient algorithm solving the membership problem for the k-prefix-suffix duplication of a language is also presented. Finally, we define the k-prefix-suffix duplication distance between two words, extend it to languages and show how it can be computed for regular languages.


  • Formal Language
  • Regular Language
  • Primitive Root
  • Membership Problem
  • Restricted Variant

These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Florin Manea’s work is supported by the DFG grant 596676. Victor Mitrana’s work is partially supported by the Alexander von Humboldt Foundation.

This is a preview of subscription content, access via your institution.

Buying options

USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-3-319-08846-4_13
  • Chapter length: 12 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
USD   54.99
Price excludes VAT (USA)
  • ISBN: 978-3-319-08846-4
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   69.99
Price excludes VAT (USA)


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Bovet, D.P., Varricchio, S.: On the regularity of languages on a binary alphabet generated by copying systems. Inform. Proc. Letters 44(3), 119–123 (1992)

    CrossRef  MATH  MathSciNet  Google Scholar 

  2. Crochemore, M.: An optimal algorithm for computing the repetitions in a word. Inf. Process. Lett. 12(5), 244–250 (1981)

    CrossRef  MATH  MathSciNet  Google Scholar 

  3. Dassow, J., Mitrana, V., Păun, G.: On the regularity of duplication closure. Bull. European Assoc. Theor. Comput. Sci. 68, 133–136 (1999)

    Google Scholar 

  4. Ehrenfeucht, A., Rozenberg, G.: On the separating power of EOL systems. RAIRO Inform. Theor. 17(1), 13–22 (1983)

    MATH  MathSciNet  Google Scholar 

  5. Frazier, M., David Page Jr., C.: Prefix grammars: an alternative characterization of the regular languages. Inf. Process. Lett. 2, 67–71 (1994)

    CrossRef  Google Scholar 

  6. Garcia Lopez, J., Manea, F., Mitrana, V.: Prefix-suffix duplication. J. Comput. Syst. Sci. (in press) doi:10.1016/j.jcss.2014.02.011

    Google Scholar 

  7. Ginsburg, S.: Algebraic and automata-theoretic properties of formal languages. North-Holland Pub. Co. (1975)

    Google Scholar 

  8. Gusfield, D.: Algorithms on strings, trees, and sequences: computer science and computational biology. Cambridge University Press, New York (1997)

    CrossRef  MATH  Google Scholar 

  9. Kärkkäinen, J., Sanders, P., Burkhardt, S.: Linear work suffix array construction. J. ACM 53(6), 918–936 (2006)

    CrossRef  MathSciNet  Google Scholar 

  10. Leupold, P.: Reducing repetitions. In: Prague Stringology Conf., pp. 225–236 (2009)

    Google Scholar 

  11. Papadimitriou, C.: Computational Complexity. Addison-Wesley (1994)

    Google Scholar 

  12. Rozenberg, G., Salomaa, A. (eds.): Handbook of Formal Languages, vol. I–III. Springer, Berlin (1997)

    MATH  Google Scholar 

  13. Searls, D.B.: The computational linguistics of biological sequences. In: Artificial Intelligence and Molecular Biology, pp. 47–120. MIT Press, Cambridge (1993)

    Google Scholar 

  14. Wang, M.-W.: On the irregularity of the duplication closure. Bull. European Assoc. Theor. Comput. Sci. 70, 162–163 (2000)

    MATH  Google Scholar 

  15. Knuth, D.: The Art of Computer Programming, 3rd edn. Fundamental Algorithms, vol. 1, pp. 238–243. Addison-Wesley (1997), Section 2.2.1: Stacks, Queues, and Deques, ISBN 0-201-89683-4

    Google Scholar 

  16. Knuth, D., Morris, J.H., Pratt, V.: Fast pattern matching in strings. SIAM J. Comput. 6(2), 323–350 (1977)

    CrossRef  MATH  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations


Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2014 Springer International Publishing Switzerland

About this paper

Cite this paper

Dumitran, M., Gil, J., Manea, F., Mitrana, V. (2014). Bounded Prefix-Suffix Duplication. In: Holzer, M., Kutrib, M. (eds) Implementation and Application of Automata. CIAA 2014. Lecture Notes in Computer Science, vol 8587. Springer, Cham.

Download citation

  • DOI:

  • Publisher Name: Springer, Cham

  • Print ISBN: 978-3-319-08845-7

  • Online ISBN: 978-3-319-08846-4

  • eBook Packages: Computer ScienceComputer Science (R0)